Maine, 2006

Winter Storm in Maine, April 4 to 5, 2006

April 4 to 5, 2006 · NWS GYX · 3 events in 3 counties and zones

An early spring, winter storm brought a mixture of rain and snow to the region. Low pressure developed along the mid Atlantic Coast late on the 3rd, then moved northward through Maine on the 4th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An early spring, winter storm brought a mixture of rain and snow to the region. Low pressure developed along the mid Atlantic Coast late on the 3rd, then moved northward through Maine on the 4th. Rain changed to snow on the back side of the storm and brought 6 to 10 inches of snow to the western Maine mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 4, 8:39 AM EST, 5 hours 21 minutes earlier.

Area forecast discussion, Apr 4, 8:39 AM EST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
939 AM EDT TUE APR 4 2006

.SHORT TERM /REST OF TODAY/...
ZONE FORECASTS HAVE BEEN UPDATED THIS MORNING...MAINLY TO ACCOUNT
FOR THE MIX OF SNOW AND SLEET FURTHER SOUTH THAN WAS INDICATED.

CURRENTLY...THE STRONG MID LEVEL CLOSED LOW OVER THE UPPER GREAT
LAKES IS DIVING TO THE SOUTHEAST. AHEAD OF IT...A SECONDARY MID
LEVEL CLOSED LOW OVER SOUTHEAST NEW ENGLAND IS AIDING IN LOW
PRESSURE DEVELOPING OVER ABOUT THE SAME LOCATION. INFLOW AHEAD OF
THE CLOSED LOW OVER SOUTHEAST NEW ENGLAND IS RESULTING IN STRONG
INFLOW IN THE LOWER LEVELS (30-40 KT BETWEEN 925 MB AND 850 MB ON
THE 12Z SOUNDINGS). WITH A SURFACE WARM FRONT AS A FOCUS...A BAND
OF HEAVY RAIN FORMED ACROSS SOUTHERN NEW HAMPSHIRE AND SOUTHWEST
MAINE. SPOTTERS INDICATE AS MUCH AS AN INCH AND ONE-HALF HAS
ALREADY FALLEN.

THE 12Z SOUNDING AT GYX SHOWED A LARGE ISOTHERMAL LAYER BETWEEN
2000 AND 8000 FEET. REPORTS IN THE HEAVIER PRECIPITATION BANDS
INDICATE SLEET AND SNOW MIXED WITH THE RAIN. WARM AIR ADVECTION
WAS INDICATED ON OTHER MORNING SOUNDINGS ON THE PERIPHERY OF THE
SOUTHERN CLOSED LOW.

IN THE NEAR TERM...THE FORECAST PROBLEMS INCLUDE PRECIPITATION
TYPE...SNOWFALL AMOUNTS...AND THE POTENTIAL FOR FLOODING IN THE
HEAVY RAIN BAND. WITH WARM AIR ADVECTION CONTINUING FOR THE REST
OF THE MORNING (UNTIL THE SOUTHERN CLOSED LOW COMES ASTRIDE OF THE
FORECAST AREA)...WOULD EXPECT A MIX OF PRECIPITATION FOR SOUTHERN
AND CENTRAL ZONES. NORTH OF THE FORECAST OFFICE (INTO THE FOOTHILLS)
THE PRECIPITATION TYPE FORECAST BECOMES MORE PROBLEMATIC. BASED ON
THE MORNING SOUNDINGS...INDICATED A BIT MORE IN THE WAY OF SNOW IN
THESE ZONES...BUT THIS WILL STILL HAVE TO BE WATCHED.

IN THE MOUNTAINS...THE PRECIPITATION WILL FALL PRIMARILY AS SNOW
AS THE COLUMN HAS COOLED TO THE POINT OF ALLOWING THIS TO HAPPEN.
FOR NOW...NO SIGNIFICANT CHANGES TO THE SNOW AMOUNTS FOR TODAY OR
TONIGHT.

THE AMOUNT OF INFLOW SHOULD DECREASE THROUGH THE REST OF THIS
MORNING INTO THE EARLY AFTERNOON. AT THAT TIME...THE AXIS OF BEST
MID LEVEL INSTABILITY WILL BE ACROSS THE NORTHERN ZONES...SO
SOUTHERN NEW HAMPSHIRE SHOULD SEE THE RAIN TAPER OFF. AT THIS
TIME...BECAUSE OF THE DRY ANTECEDENT CONDITIONS...RIVERS ARE
EXPECTED TO REMAIN IN BANKFULL. A STATEMENT WAS ISSUED EARLIER TO
ACCOUNT FOR RAPID RISES ON SMALL RIVERS AND STREAM...AS WELL AS
STREET FLOODING.

WITH A NEARLY ISOTHERMAL ATMOSPHERE...TEMPERATURES SHOULD NOT
CHANGE THAT MUCH...AND POSSIBLY FALL DURING HEAVIER PERIODS OF
PRECIPITATION. BUMPED DOWN HIGHS A BIT TO ACCOUNT FOR THIS.

BUMPED UP WINDS ALONG THE COAST WITH CYCLOGENESIS OCCURRING TO THE
SOUTH. MENTIONED GUSTS TO 35 MPH...ESPECIALLY ALONG THE MID COAST
WITH 925 MB WINDS NEAR 40 KNOTS. WINDS SHOULD REMAIN BELOW WIND
ADVISORY CRITERIA AS THE STRONGEST WINDS WILL BE WITH THE DEVELOPMENT
STAGE THIS MORNING INTO EARLY AFTERNOON. THE COMBINATION OF
INCREASING SEAS AND STRONG WINDS ALONG THE IMMEDIATE COAST COULD
RESULT IN SOME SPLASHOVER...BUT WE ARE HEADED TOWARD THE LOW TIDE
CYCLE NOW.

&&

.MARINE...
THE CURRENT FORECAST HAS A GOOD HANDLE IN THE SITUATION...AND
LITTLE CHANGE WAS NEEDED. BUMPED UP SEAS A BIT...AS THE WAVEWATCH
MODEL WAS A BIT LOW AT 12Z...AND AN EASTERLY FETCH SHOULD INCREASE
SEAS TO NEAR 15 FEET DURING THE AFTERNOON.

&&

.PREV DISCUSSION...
 /ISSUED 249 AM EDT TUE APR 4 2006/

SHORT TERM /TODAY THROUGH TUESDAY NIGHT/...LIGHT RAIN OVER THE
WESTERN PORTION OF THE FORECAST AREA WILL TRANSLATE EASTWARD BEFORE
DAYBREAK.  SOME OF THE EARLY PRECIPITATION WILL BE IN THE FROZEN
FORM TO START AS DEWPOINTS STARTING OUT A BIT LOW AND EVAPORATIONAL
COOLING DRAWING AMBIENT TEMPERATURES DOWN...BUT LOOKS LIKE THEYLL
RAMP UP AFTER THE PRECIPITATION ESTABLISHES ITSELF. (CONCORD DEWP
ALREADY UP TO 35).  OVER NORTHERN/MOUNTAIN SECTIONS RAIN FOR A WHILE
THIS MORNING BEFORE CHANGEOVER TO SNOW WHICH WILL CONTINUE INTO TONIGHT.
OVER SOUTHERN/COASTAL SECTIONS...LOOKS LIKE IT WILL TAKE MOST OF THE
DAY TO COOL DOWN AND EXPECT CHANGEOVER BEFORE ENDING. HAVE UPGRADED
WINTER STORM WATCH TO WINTER STORM WARNING FOR NORTHERN/MOUNTAIN SECTIONS
FOR TOTAL 6 TO 12 INCH ACCUMULATION THROUGH TONIGHT AND HOISTED
SNOW ADVISORYS FOR CENTRAL NH AND FOOTHILLS OF MAINE FOR 3 TO 6 INCHES
THROUGH TONIGHT. FURTHER SOUTH LOOKS LIKE 1 TO 3 INCHES INTERIOR SECTIONS
TO AN INCH OR LESS ALONG THE COAST. RAIN THIS MORNING WILL BE
HEAVY AT TIMES...QPF ON THE ORDER OF AN INCH AND A HALF OR BETTER...
BUT NOT EXPECTING ANY SIGNIFICANT FLOODING PROBLEMS AS WEVE BEEN
QUITE DRY.  STIFF EASTERLY WINDS TODAY MOSTLY IN THE 15 TO 25 MPH RANGE
WITH SOME GUSTS INTO THE 30S. ALSO CANT RULE OUT A RUMBLE OF THUNDER
WITH IMPRESSIVE DYNAMICS.

LONG TERM /WEDNESDAY THROUGH MONDAY/...STEADY SYNOPTIC DRIVEN
PRECIPITATION WILL QUICKLY COME TO AN END WEDNESDAY MORNING. WARM
AIR ADVECTION PATTERN TO RAPIDLY FALL APART AS SURFACE LOW FILLS.
HOWEVER...STRONG UPPER LEVEL LOW STILL WILL NEED TO WOBBLE ACROSS
OUR FORECAST AREA BEFORE PRECIPITATION CUTS OFF ALTOGETHER. IN
FACT...WITH STEEP LAPSE RATES AND PLENTY OF LOW LEVEL
MOISTURE...ACCUMULATING SNOW WILL LIKELY CONTINUE IN THE MOUNTAINS
DURING THE DAY WEDNESDAY. SCATTERED SNOW SHOWERS EXPECTED ALONG
THE COASTLINE.

UPSLOPE SNOW SHOWERS WILL TAKE HOLD ON THURSDAY AS NORTHWEST FLOW
DEVELOPS. OTHERWISE...NO CHANGES TO THE MEDIUM RANGE PORTION OF
THE FORECAST.

AVIATION...MVFR GOING DOWN TO IFR/POSSIBLE LIFR.

MARINE...GALES UP THROUGH TODAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FOR MEZ007>009 FROM 2 PM TUESDAY TO 8 AM
     WEDNESDAY.
  ...SNOW ADVISORY FOR MEZ012>014 FROM 2 PM TUESDAY TO 8 AM
     WEDNESDAY.
NH...WINTER STORM WARNING FOR NHZ001>003 FROM 2 PM TUESDAY TO 8 AM
     WEDNESDAY.
  ...SNOW ADVISORY FOR NHZ004>007 FROM 2 PM TUESDAY TO 8 AM
     WEDNESDAY.
MARINE...GALE WARNING FOR ANZ150 UNTIL 8 PM TUESDAY.
&&

UPDATE: HAYES
Hazardous weather outlook, Apr 4, 2:07 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
307 AM EDT TUE APR 4 2006

ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-050715-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
307 AM EDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE...
CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

THE MIXED RAIN AND SNOW WILL CONTINUE TO SLOWLY TREND TOWARDS ALL
SNOW FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON AND TONIGHT.

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR THE WESTERN MOUNTAINS
OF MAINE AND WELL AS THE NORTHERN AND WESTERN THIRD OF NEW
HAMPSHIRE FROM 2 PM TODAY UNTIL 8 AM WEDNESDAY. 6 TO 12 INCHES OF
SNOW WILL ACCUMULATE IN THIS REGION. IN THE WESTERN FOOTHILLS OF
MAINE AS WELL AS CENTRAL AND SOUTHWEST NEW HAMPSHIRE...A WINTER
WEATHER ADVISORY IS IN EFFECT FOR 3 TO 6 INCHES OF SNOW.
ELSEWHERE...AN INCH OR LESS SNOW WILL ACCUMULATE.

GALE WARNINGS REMAIN IN EFFECT ALONG THE COASTLINE. BEACH EROSION
IS POSSIBLE ACROSS THE SOUTHWEST COAST OF MAINE AND COASTAL NEW
HAMPSHIRE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW SHOWERS ARE LIKELY IN THE MOUNTAINS WEDNESDAY WITH SOME
ADDITIONAL ACCUMULATIONS OF SNOW. ELSEWHERE...JUST EXPECT
SCATTERED SNOW SHOWERS.

.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE REQUESTED FOR THIS LATE WINTER STORM.

In the hours before

Special weather statement, Apr 4, 9:23 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1023 AM EDT TUE APR 4 2006

MEZ023>028-NHZ014-042230-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...PORTSMOUTH...HAMPTON
1023 AM EDT TUE APR 4 2006

...BEACH EROSION AND SPLASHOVER IS POSSIBLE THIS AFTERNOON...

THE COMBINATION OF STRONG ONSHORE WINDS AND INCREASING WAVE ACTION
MAY RESULT IN BEACH EROSION AND SPLASHOVER ONTO ROADS ALONG THE
IMMEDIATE COAST OF NEW HAMPSHIRE AND WESTERN MAINE THIS AFTERNOON.

WHILE THE HIGH TIDE THIS AFTERNOON IS EXPECTED TO REMAIN BELOW
FLOOD LEVEL...STRONG EAST WINDS PUSHING WATER TOWARD THE COAST...
AS WELL AS BUILDING SEAS...COULD PUSH WATER ONTO ROADS NEXT TO THE
IMMEDIATE COAST. IN SOME OF THE MORE VULNERABLE LOCATIONS...LIKE
GOOCHES BEACH...SACO AND RYE...COULD SEE ENOUGH WATER ON ROADS NEAR
THE BEACH FOR ISOLATED ROAD CLOSURES.

HIGH TIDE THIS AFTERNOON OCCURS IN PORTLAND AT 503 PM.

HAYES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Central Somerset

When
April 4, 2:00 PM EST to April 5, 1:00 AM EST
Where
Central Somerset forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Storm, Northern Franklin

When
April 4, 2:00 PM EST to April 5, 1:00 AM EST
Where
Northern Franklin forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Storm, Northern Oxford

When
April 4, 2:00 PM EST to April 5, 1:00 AM EST
Where
Northern Oxford forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502332, 5502333, 5502334.